The abuse of illegal drugs such as heroin can create devastating effects on a person’s mind and body. As with any other addictive substance, it’s vital to be able to recognize the signs of a problem. Additionally, being aware of heroin overdose symptoms is crucial. Learning about these symptoms can help save lives as we fight against this growing epidemic. Heroin addiction treatment programs can provide hope to those who are struggling with a substance use disorder through therapy, counseling, and medication.
And if you or a loved one is in need of heroin addiction treatment in California, reach out to Soledad House today at 866.314.3222.
What Is Heroin?
Before looking at the symptoms of a heroin overdose, it can be helpful to have an understanding of the drug itself. Heroin is an illicit drug in the opioid class. Since it’s derived from morphine, the drug creates similar feelings of relief and euphoria by acting on the opioid receptors in the brain. Unfortunately, this interaction and creation of pleasurable sensations can increase the risk of heroin addiction. Those who use heroin quickly become dependent on it, meaning they feel that they need the drug to feel normal. Without heroin, those who are addicted can experience painful or uncomfortable withdrawal symptoms.
It’s important to be aware of heroin overdose symptoms so that anyone suffering from them can get prompt medical treatment.
Heroin Overdose Symptoms: What to Look For
Like with any substance, heroin will affect those who use it in different ways. Although these effects can vary, the symptoms of overdose tend to stay the same. Some of the most commonly seen heroin overdose symptoms are the following:
- Difficulty breathing – Heroin can create powerful depressant effects in the body and brain. This depressant can create a slowed pattern of breathing.
- Extreme lethargy – Heroin has a powerful sedating effect on the body. As a result, someone experiencing an overdose may become extremely lethargic. Alternatively, the person may seem to fall asleep and be difficult or impossible to awaken.
- Pale skin – A lack of oxygen and adequate blood flow can cause the color to drain from a person’s face.
- Constricted pupils – Tiny or pinpoint pupils is a well-known sign caused by the depressant effects in the brain.
- Blue lips or fingertips – A drastic decrease in oxygen levels can cause blue lips or tips of the fingers. When this occurs, immediate medical attention is needed.
These symptoms can set in quickly. Knowing the signs ahead of time can help you get an individual who is overdosing the help they need.
How Can You Detect Heroin Abuse?
Heroin abuse can continue for a long time before an accidental overdose occurs. It’s beneficial to notice the signs of heroin abuse before the situation escalates to a potential overdose occurrence. For example, if a loved one displays changes in their behavior or appearance, they may have a problem with substance abuse. Additionally, pay attention to possible withdrawal symptoms that can alert you to the presence of a problem.
Reach Out to Soledad House for Heroin Addiction Treatment
Heroin withdrawal symptoms can be severe to overcome on your own. Choosing a quality rehab facility for proper treatment is an essential element in your recovery. Soledad House is an addiction rehab center serving women in the San Diego area. By providing extended care, aftercare, outpatient rehab, and sober living options, Soledad House can provide for each client’s unique needs.
Don’t let addiction prevent you from having a prosperous future. You can overcome substance abuse and addiction by getting professional help. Contact Soledad House at 866.314.3222 to find out how we can help you begin your healing journey.